Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Albuquerque, NM

June 19, 2003Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 19, 2003, 8:38 PM MDT for Quay County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 8:38 PM MDT (02:38 UTC)
Expired
Jun 19, 2003, 9:15 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 200238
SVRABQ
NMC037-200315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
837 PM MDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 915 PM MDT

* AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF TUCUMCARI TO
  10 MILES SOUTHWEST OF RAGLAND...OR FROM 8 MILES NORTHWEST OF
  TUCUMCARI TO 27 MILES NORTHEAST OF FORT SUMNER...MOVING NORTHEAST
  AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER TUCUMCARI...RAGLAND AT 845 PM MDT
  OVER LOGAN AT 910 PM MDT
  6 MILES WEST OF SAN JON AT 915 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND 
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. 

BRIEF TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.


LAT...LON 3523 10393 3487 10394 3464 10398 3473 10356
          3496 10332 3515 10331 3543 10331 3538 10337
          3540 10362 3524 10361

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:52 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 19, 2:52 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT THU JUN 19 2003

ANOTHER NIGHT OF SHOWERS AND THUNDERSTORMS MAIN FOCUS.

PLENTY OF MOISTURE STILL IN PLACE ACROSS NM THIS MORNING WITH PWS OF
0.75 TO 1.00 INCHES. SLIGHTLY DRIER MID LVL AIR WORKING IN FROM THE
WEST HAS ALLOWED MORE SUNSHINE...INCREASED HEATING AND EARLIER
ERUPTION OF THUNDERSTORMS BY MID MORNING. THESE HAVE BECOME MORE
WIDESPREAD THIS AFTERNOON. HAVE ALREADY HAD INDICATIONS OF HEAVY
RAINFALL WHICH HAS PROMPTED THE ISSUANCE OF TWO FLOOD STATEMENTS.
ALTHOUGH COVERAGE WILL ONLY BE ISOLATED TO SCATTERED IN MOST
LOCATIONS BY 6 PM...THOSE STORMS THAT PERSIST THIS EVENING WILL
CONTINUE TO DROP GOOD AMOUNTS OF RAIN ON AREAS WHICH HAVE SEEN THEIR
SHARE OVER THE PAST WEEK. THOSE EAST OF THE CENTRAL MOUNTAIN CHAIN
HAVE EXHIBITED SLOW MOVEMENT/PROPAGATION. THUS...WILL ISSUE FLASH
FLOOD WATCH THIS EVENING...MAINLY ACROSS THE SE PTN OF THE CWFA.

DRIER AIR SHOULD CONTINUE TO INFILTRATE AREA FRIDAY...BUT RESIDUAL
LOW LVL MOISTURE MAY STILL LEAD TO ISOLATED LATE DAY STORMS...ESPLY
IN THE EAST. WILL CONTINUE DRY FORECAST FOR SAT AND BEYOND WHEN SW
FLOW ALOFT BRINGS WARMER...DRIER AND BREEZIER WEATHER TO NM...MORE
TYPICAL FOR JUNE...AND JUST IN TIME FOR FIRST DAY OF SUMMER.

PRELIMINARY NUMBERS...

FARMINGTON................ 055/088 053/091 057 19100
GALLUP.................... 046/084 044/087 047 19100
GRANTS.................... 050/083 049/086 052 19110
GLENWOOD.................. 053/091 051/094 054 19100
CHAMA..................... 036/077 036/081 041 19210
LOS ALAMOS................ 048/077 046/080 052 19210
RED RIVER................. 040/073 038/077 041 19321
TAOS...................... 046/079 044/083 047 19310
SANTA FE.................. 046/078 044/082 050 19310
SANTA FE AIRPORT.......... 050/083 049/085 052 19310
ESPANOLA.................. 049/086 048/089 051 19310
ALBUQUERQUE HEIGHTS....... 059/088 058/090 061 19210
ALBUQUERQUE VALLEY........ 054/091 053/093 056 19110
ALBUQUERQUE FOOTHILLS..... 054/084 053/086 056 19210
ALBUQUERQUE WEST MESA..... 058/089 057/091 060 19110
SOCORRO................... 056/092 055/095 058 19110
SANDIA PARK/CEDAR CREST... 049/079 048/080 051 19320
MORIARTY/ESTANCIA......... 045/082 045/085 047 19320
CARRIZOZO................. 056/089 057/093 059 19210
RUIDOSO................... 050/080 052/084 055 19220
RATON..................... 047/078 045/084 050 19321
LAS VEGAS................. 047/078 046/082 049 19320
ROY....................... 052/080 051/085 054 19321
CLAYTON................... 057/083 058/088 059 19421
SANTA ROSA................ 058/087 057/092 060 19310
TUCUMCARI................. 060/086 061/092 062 19411
FORT SUMNER............... 059/087 059/092 061 19311
CLOVIS.................... 060/087 060/092 061 19411
PORTALES.................. 060/088 060/093 061 19411
ROSWELL................... 063/093 063/097 064 19311

.ABQ...FLASH FLOOD WATCH UNTIL 10 PM MDT FOR NMZ06-10>12-16>19-26.

DROZD
Hazardous weather outlook, Jun 19, 5:50 AM MDT, 14 hours 48 minutes before
NMZ001>021-026-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND CENTRAL AND
EASTERN AREAS TODAY. THE ATMOSPHERE IS STILL UNSTABLE...THAT HASNT
CHANGED FROM YESTERDAY. WHAT HAS CHANGED IS THAT WINDS ALOFT ARE
INCREASING AND BECOMING WESTERLY TO NORTHWESTLY. THE CHANGE IN WINDS
ALOFT CREATES AN ENVIRONMENT WHERE THUNDERSTORMS CAN ORGANIZE AND
BECOME MUCH STRONGER...IN TERMS OF HAIL AND WINDS...THAN THE STORMS
WE/VE SEEN IN THE PAST WEEK OR SO.

SEVERE THUNDERSTORMS MAY DEVELOP OVER THE CENTRAL VALLEYS...CENTRAL
MOUNTAINS AND ADJACENT HIGH PLAINS THIS AFTERNOON. SEVERE WEATHER IN
THE EASTERN BORDER COUNTIES IS MORE LIKELY IN THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY
FROM THE CONTINENTAL DIVIDE EASTWARD TO THE TEXAS BORDER. AT THE
SAME TIME...THE ATMOSPHERE WILL BE DRYING OUT FROM WEST TO EAST
ACROSS THE AREA. THE WEEKEND AND THE FIRST HALF OF NEXT WEEK LOOK
WARM AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:36 PM MDTSevere Thunderstorm WarningABQLincoln24 min
Jun 19, 6:59 PM MDTSevere Thunderstorm WarningABQLincoln31 min
Jun 19, 7:21 PM MDTSevere Thunderstorm WarningABQChaves39 min
Jun 19, 8:01 PM MDTSevere Thunderstorm WarningABQChaves59 min
Jun 19, 9:02 PM MDTFlash Flood WarningABQQuay118 min
Jun 20, 12:22 PM MDTSevere Thunderstorm WarningABQTorrance38 min
Jun 20, 12:48 PM MDTSevere Thunderstorm WarningABQGuadalupe57 min
Jun 20, 2:40 PM MDTSevere Thunderstorm WarningABQSan Miguel50 min
Jun 20, 2:57 PM MDTSevere Thunderstorm WarningABQLincoln33 min
Jun 20, 3:57 PM MDTSevere Thunderstorm WarningABQRoosevelt48 min
Jun 20, 4:11 PM MDTSevere Thunderstorm WarningABQChaves49 min
Jun 20, 4:24 PM MDTSevere Thunderstorm WarningABQCurry36 min
Jun 20, 4:52 PM MDTSevere Thunderstorm WarningABQRoosevelt53 min
Jun 20, 5:00 PM MDTSevere Thunderstorm WarningABQChaves45 min
Jun 20, 5:24 PM MDTTornado WarningABQRoosevelt36 min
Jun 20, 5:47 PM MDTSevere Thunderstorm WarningABQChaves43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.